Haloperidol - Updated Labeling Regarding Risk of Torsades de Pointes and QT Prolongation
September 18, 2007
Updated labeling for haloperidol includes warnings about sudden death, QT prolongation, and Torsades de Pointes (TdP). This appears to be associated with intravenous administration and higher doses of haloperidol. While intravenous administration of injectable haloperidol is relatively common, it is only approved for intramuscular use.
Post-marketing research identified 229 reports of QT prolongation, some of which occurred in patients with additional risk factors or concomitant use of other drugs known to prolong QT. A total of 73 cases of TdP were identified. Eleven cases were fatal and 8 of those occurred after intravenous administration. Published literature contains at least 28 case reports of QT prolongation and TdP.
Healthcare providers should consider these adverse effects when prescribing any formulation of haloperidol, especially in patients with additional risk factors, such as other QT-prolonging drugs, familial long QT syndrome, hypothyroidism, cardiac abnormalities, hypomagnesemia, or hypokalemia. Cardiac monitoring should be used for intravenous haloperidol administration.
Additional information is available at the following links:
- Medwatch alert:
- Healthcare professional information sheet:
September 18, 2007; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.